What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 16, 2:15 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 16, 2:15 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
315 PM EDT Fri Aug 16 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Saturday)
Issued at 231 PM EDT Fri Aug 16 2024
Key Messages:
1. Numerous showers and thunderstorms this afternoon and evening
with a marginal damaging wind threat.
2. Quiet overnight but another round of scattered storms expected
again tomorrow afternoon.
Discussion:
Upper heights will continue to fall across the region as an upper
low over the Great Lakes deepens through the period and goes on to
form a synoptic scale trough across the eastern CONUS leading into
the long term period.
Locally, shortwave energy is rotating through the Tennessee valley
this afternoon and evening in the base of that developing
trough/upper low to our north. In response, showers and
thunderstorms firing along a line just coming off the Cumberland
plateau area this afternoon, should continue to increase in
coverage through the evening hours. Mesoanalysis shows somewhere
around 1,500 J/kg of mixed layer CAPE in place across much of the
CWA, along with strong low level lapse rates. Shear is lacking
though, with effective bulk shear of 25kt or less...and that is
maximized up closer to the TN/KY border. All things considered,
expect much of the convection to be your run of the mill
summertime thunderstorms. However thermodynamic profiles would
support an isolated damaging wind gust this afternoon so I
wouldn't be surprised to see that occur. Would expect that to be
more likely in the southern plateau and southern valley areas due
to locally higher instability and downdraft CAPE values there.
Expect convection to die off fairly quickly this evening, leaving
mostly dry conditions in place. We will see increasing jet support
aloft, with the forecast area lying beneath a strengthening right
entrance region. Forecast soundings do show some meager elevated
instability as well. As such, can't completely rule out an
isolated shower or two over our northern counties tonight. But I think
that's the exception to the rule though.
Confidence isn't the greatest in how Saturday plays out. We'll be
well ahead of a front that will push through during the long term
period. So we won't have that as a forcing mechanism. Thus
convection during the day tomorrow will be largely diurnally
driven, with any upper level forcing being subtle shortwave
activity moving through. Current PoPs reflect scattered activity
tomorrow afternoon, with a relative favoring of southern areas
where instability will be greatest. But lack of a distinct
forcing mechanism means this is somewhat of a low confidence
forecast. In terms of severe weather threats tomorrow, the threat
will be a little higher. Shear will be better, more along the
30-35kt range for effective shear versus today's 20-25kt. So, a
slightly better environment still favoring damaging winds, but
still not a widespread severe weather type day.
&&
.LONG TERM...
(Saturday night through next Friday)
Issued at 231 PM EDT Fri Aug 16 2024
Key Messages:
1. Shower and thunderstorm chances continue through Sunday, with a
lower chance of showers in northern sections Monday.
2. Dry weather and near to below normal temperatures expected for
much of next week.
Discussion:
A broad cyclonic flow will be over the eastern Conus at the start of
the period, with the center of a closed low over the Great Lakes.
Disturbances rotating around this low will keep PoPs in the high
chance to likely range for Sunday, culminating in some categorical
PoPs Sunday afternoon with the passage of an upper level trough axis
and a surface cold front. Instability and shear look too limited to
pose a severe threat. More stable conditions develop on Monday on
the back side of the trough with a NW flow pattern through the
column. However, some moisture wrapping around the closed low may
bring showers to northern sections. The categorical NBM PoPs for
Monday look way too high for this pattern and will be cut back
significantly, to chance/slight chance.
A large high pressure ridge will be developing over the Plains early
in the week, with the surface high having a slow eastward drift to
New England through the rest of the forecast period. This pattern
will favor dry conditions with below normal temperatures. Expect
highs on Tuesday in the mid 70s to mid 80s, with dewpoints dropping
into th 50s on Tuesday. A slight warming trend can be expected for
the rest of the week, but remaining near to slightly below normal.
&&
.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Fri Aug 16 2024
Still expect numerous SHRA/TSRA to develop across east TN through
this evening. Previous timing was a little too quick so I bumped
it back to the 20z-21z timeframe. Should see a definitive break
in convective activity this evening and overnight. One caveat
could be KTRI where some ISOLD SHRA may redevelop before daybreak
as upper support draws near, but not confident enough to include
that right now. Lastly, several guidance sources show fog or low
clouds developing tonight north of the I-40 corridor. Think this
largely depends on mid/high clouds clearing out and whether
terminals see rain. Given at least some uncertainty there, will
leave that out of TAFs for now as well.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 73 94 70 91 / 50 60 60 40
Knoxville McGhee Tyson Airport, TN 71 91 70 86 / 50 40 70 50
Oak Ridge, TN 70 91 69 85 / 50 40 70 50
Tri Cities Airport, TN 68 87 66 80 / 70 20 60 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...CD
LONG TERM....DGS
AVIATION...CD
Hazardous weather outlook, Aug 16, 1:43 PM EST, 2 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
243 PM EDT Fri Aug 16 2024
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
243 PM EDT Fri Aug 16 2024 /143 PM CDT Fri Aug 16 2024/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms are likely this afternoon. A few of
these storms may become strong to severe with damaging winds the
primary threat, along with the possibility of locally heavy
rainfall leading to localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and thunderstorms can be expected at times Saturday. A
few of these storms may become strong to severe with damaging
winds the primary threat, along with the possibility of locally
heavy rainfall leading to localized flooding.
.SPOTTER INFORMATION STATEMENT...
Any reports of thunderstorm damage or flooding Friday and
Saturday will be appreciated.
In the hours before
Special weather statement, Aug 16, 2:01 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
301 PM EDT Fri Aug 16 2024
TNZ042-044-161945-
Washington TN-Northwest Greene TN-
301 PM EDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON AND EAST
CENTRAL GREENE COUNTIES THROUGH 345 PM EDT...
At 301 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tusculum, or over Greeneville, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greeneville, Tusculum, Limestone, Davy Crockett Birthplace, Chucky,
and Telford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3611 8280 3621 8286 3635 8261 3615 8252
TIME...MOT...LOC 1901Z 246DEG 17KT 3617 8278
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DGSSpecial weather statement, Aug 16, 2:02 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
302 PM EDT Fri Aug 16 2024
TNZ081-099-161945-
Sequatchie TN-Hamilton TN-
302 PM EDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SEQUATCHIE AND
CENTRAL HAMILTON COUNTIES THROUGH 345 PM EDT/245 PM CDT/...
At 302 PM EDT/202 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Dunlap, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chattanooga, Dunlap, Soddy-Daisy, Walden, Lakesite, Fairmount,
Harrison, Cartwright, Flat Top Mountain, and North Chickamauga Creek
Gorge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3520 8537 3520 8539 3522 8540 3527 8546
3527 8549 3534 8548 3537 8525 3536 8523
3538 8521 3539 8514 3514 8516
TIME...MOT...LOC 1902Z 263DEG 21KT 3527 8542
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DGSSpecial weather statement, Aug 16, 3:18 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
418 PM EDT Fri Aug 16 2024
TNZ014-015-VAZ001-162100-
Claiborne TN-Hancock TN-Lee VA-
418 PM EDT Fri Aug 16 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CLAIBORNE...NORTHWESTERN
HANCOCK AND LEE COUNTIES THROUGH 500 PM EDT...
At 418 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mary Alice to near Hutch to Fonde. Movement was
east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sneedville, Jonesville, Pennington Gap, Harrogate, Cumberland Gap,
Ewing, Arthur, Powell River Preserve, Rose Hill, and Pattonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3677 8283 3652 8314 3650 8355 3657 8396
3659 8387 3658 8369 3662 8365 3667 8352
3667 8342 3671 8330 3674 8314 3678 8313
TIME...MOT...LOC 2018Z 279DEG 20KT 3678 8336 3661 8357 3659 8386
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BWSpecial weather statement, Aug 16, 3:27 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
427 PM EDT Fri Aug 16 2024
TNZ067-068-083-084-086-162115-
Rhea TN-Northwest Monroe TN-Roane TN-Loudon TN-Meigs TN-
427 PM EDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RHEA...CENTRAL
LOUDON...NORTHEASTERN MEIGS AND SOUTHERN ROANE COUNTIES THROUGH 515
PM EDT...
At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lenoir City, Kingston, Sweetwater, Rockwood, Loudon, Fairview,
Midtown, Philadelphia, Paint Rock, and Eagle Furnace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3574 8482 3583 8479 3582 8478 3586 8473
3588 8472 3585 8427 3559 8440
TIME...MOT...LOC 2027Z 279DEG 20KT 3579 8470
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BWSpecial weather statement, Aug 16, 3:28 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
428 PM EDT Fri Aug 16 2024
TNZ035-036-067>069-162115-
Anderson TN-Roane TN-Loudon TN-Knox TN-Morgan TN-
428 PM EDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORGAN...
NORTHEASTERN LOUDON...SOUTHWESTERN ANDERSON...SOUTHWESTERN KNOX AND
NORTHEASTERN ROANE COUNTIES THROUGH 515 PM EDT...
At 428 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Oliver Springs, or 9 miles north of Kingston, moving
east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Lenoir City, Kingston, Farragut,
Oliver Springs, Harriman, Oakdale, and Coalfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3593 8458 3607 8453 3608 8404 3583 8412
3584 8412 3585 8413 3585 8415 3584 8414
3581 8414
TIME...MOT...LOC 2028Z 279DEG 20KT 3600 8446
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BW